BALTIMORE — Antibiotics are the most common identifiable cause of perioperative anaphylaxis, according a new Cleveland Clinic study ― a finding that contrasts with results from several European studies.
"By using a systematic approach to evaluation and management of patients who have experienced intraoperative anaphylaxis, allergy and immunology consultation can determine an etiology in virtually all cases, and this information can direct management," senior investigator David Lang, MD, from the Cleveland Clinic in Ohio, told Medscape Medical News.
"Using skin or in vitro tests is recommended and should be performed within 4 to 6 weeks after the event," added lead investigator Alexei Gonzalez-Estrada, MD, who presented the results here at the American College of Allergy, Asthma & Immunology (ACAAI) 2013 Annual Scientific Meeting.
Perioperative anaphylaxis occurs infrequently, and identifying the cause of the reaction can be challenging. Previous reports have found that it is most frequently triggered by neuromuscular blocking agents, according to Dr. Gonzalez-Estrada and his team.
In this study, the researchers reviewed cases of anaphylaxis that occurred between 2002 and 2013 at the Cleveland Clinic. They identified a total of 30 cases.
Skin and in vitro tests were performed for neuromuscular blocking agents (rocuronium, pancuronium, altracuronium, and succinylcholine); induction agents (midazolam, propofol, thiopental, and etomidate); analgesics (fentanyl); antibiotics (cefazolin, cefuroxime, penicillin G, penicilloyl-polylysine [Pre-Pen], and metronidazole); local anesthetics (lidocaine); and others, such as povidone, chlorhexidine, and latex.
Testing identified the cause of anaphylaxis in 57% of cases, which were further classified as IgE mediated. The other 43% had no identifiable cause and "likely reflect non-IgE-mediated reactions to neuromuscular blocking agents," Dr. Lang told Medscape Medical News.
The most common identifiable cause of perioperative anaphylaxis was antibiotics (58%) followed by neuromuscular blocking agents (23%) and latex (17%), said Dr. Gonzalez-Estrada.
The antibiotics included cefazolin (60%), penicillin (20%), cefuroxime (10%), and metronidazole (10%).
There were no deaths in the cohort, but 96.6% of the reactions included hypotension, and cardiac arrest occurred in 23.3% of the cases. Cutaneous signs included flushing (33.3%), urticaria (16.7%), angioedema (16.7%), bronchospasm (43.3%), and diarrhea (3.3%).
All patients in whom an IgE-mediated cause was identified had elevated tryptase levels vs only 40% of those with non-IgE-mediated reactions (P = .001). Mean tryptase levels were significantly higher in IgE-mediated reactions (41.3 vs 23.8 μg/L; P = .096).
Non-IgE-mediated reactions occurred earlier in surgery compared with IgE-mediated reactions (median, 10 min vs 19.5 min).
"It is challenging to establish an etiology of perioperative anaphylaxis since patients receive multiple medications," said Dr. Gonzalez-Estrada. "Cardiovascular collapse may be the sole manifestation, and elevated tryptase levels support the diagnosis."
He pointed out that preoperative skin testing is not universally recommended for patients: "It should only be performed for individuals who have had a prior episode of perioperative anaphylaxis."
Asked by Medscape Medical News to comment on the findings, Lene Heise Garvey, PhD, from the Danish Anaesthesia Allergy Centre in Copenhagen, said that North American studies of perioperative anaphylaxis are rare.
"I have worked in this area since 1998, and very little literature has come out of the US on perioperative anaphylaxis during this time," she said, adding that several European countries, such as Denmark, France, Belgium, and the United Kingdom, as well as Australia, have dedicated anesthesia allergy centers such as hers.
She said the causes of perioperative anaphylaxis seem to vary between countries.
Different Countries, Different Causes
"In France, Norway, the UK, and Australia, neuromuscular blocking agents are the most common cause, while in Denmark, where my center has been investigating patients with perioperative anaphylaxis from all over the country since 1999, the most common causes are chlorhexidine, antibiotics, latex, and patent blue," said Dr. Garvey.
Although the current study included chlorhexidine in its investigation, Dr. Garvey said that many investigators fail to do this, which may explain some of the global variation in identified causes.
"Unfortunately, this is often missed, as people investigating these reactions focus on drugs given intravenously and overlook potentially hidden causes like chlorhexidine, blue dyes, ethylene oxide used in sterilization, premedications, or drugs administered by the surgeons," she said.
In the Danish Anaesthesia Allergy Centre, studies of perioperative anaphylaxis include all the drugs and substances a patient has been exposed to, including latex, chlorhexidine, and ethylene oxide, and all records are reviewed by Dr. Garvey and another anesthesiologist who knows how to read anesthetic charts and interpret the patient's reaction.
"In many centers, only allergists are involved, and they may miss potential allergens, as they are not used to interpreting anesthetic charts," explained Dr. Garvey.
She added, "The diagnosis of anaphylaxis is difficult to make in the perioperative setting, and a number of other diagnoses may be misinterpreted as anaphylaxis. In our center, we find an identifiable allergen in about half of the investigated cases."
Dr. Lang reports financial relationships with GlaxoSmithKline, Hycor, Merck, sanofi-aventis, Genentech, and Novartis. Dr. Gonzales-Estrada and Dr. Garvey report no relevant financial relationships.
American College of Allergy, Asthma & Immunology (ACAAI) Annual Scientific Meeting: Abstract 1. Presented November 10, 2013.
Medscape Medical News © 2013 WebMD, LLC
Send comments and news tips to firstname.lastname@example.org.
Cite this: Antibiotics Common Cause of Perioperative Anaphylaxis - Medscape - Nov 22, 2013.